Alert archive / New York / Flood Watches in 2018
Flood Watch 8, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Dec 21, 2018, 3:08 AM EST for 6 counties in New York. It took effect at Dec 21, 2018, 3:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2018, 3:08 AM EST (08:08 UTC)
- In effect from
- Dec 21, 2018, 3:00 PM EST
- Expired
- Dec 21, 2018, 9:21 PM EST
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cayuga County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WGUS61 KBUF 210808 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Buffalo NY 308 AM EST Fri Dec 21 2018 NYZ003>005-013-014-021-211615- /O.NEW.KBUF.FA.A.0008.181221T2000Z-181222T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 308 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Buffalo has issued a * Flood Watch for portions of central and western New York... including the following counties...in central New York... Northern Cayuga. In western New York...Allegany...Livingston... Monroe...Ontario and Wayne. * From 3 PM EST this afternoon through late tonight. * Another round of moderate to heavy rain is expected late this afternoon and evening across the Genesee Valley and western Finger Lakes. Additional rainfall amounts of 0.50 to 1.0 inch are expected, with locally higher amounts if thunderstorms develop. This rain will fall on already saturated soil from heavy rain last night. * Excessive runoff from additional heavy rainfall may result in flooding of low lying areas, small streams, and urban areas. Larger rivers may also experience significant rises. Flash flooding is possible if thunderstorms develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ Hitchcock
4 follow-up statements
673 WGUS61 KBUF 211606 FFABUF Flood Watch National Weather Service Buffalo NY 1106 AM EST Fri Dec 21 2018 NYZ003>005-013-014-021-220015- /O.CON.KBUF.FA.A.0008.181221T2000Z-181222T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 1106 AM EST Fri Dec 21 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH LATE TONIGHT... The Flood Watch continues for * Portions of central and western New York...including the following counties...in central New York...Northern Cayuga. In western New York...Allegany...Livingston...Monroe...Ontario and Wayne. * From 3 PM EST this afternoon through late tonight. * Another round of moderate to heavy rain is expected late this afternoon and evening across the Genesee Valley and western Finger Lakes. Additional rainfall amounts of 0.50 to 1.0 inch are expected, with locally higher amounts if thunderstorms develop. This rain will fall on already saturated soil from heavy rain last night. * Excessive runoff from additional heavy rainfall may result in flooding of low lying areas, small streams, and urban areas. Larger rivers may also experience significant rises. Flash flooding is possible if thunderstorms develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$
714 WGUS61 KBUF 211800 FFABUF Flood Watch National Weather Service Buffalo NY 100 PM EST Fri Dec 21 2018 NYZ003>005-013-014-021-220200- /O.CON.KBUF.FA.A.0008.181221T2000Z-181222T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 100 PM EST Fri Dec 21 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * Portions of central and western New York...including the following counties...in central New York...Northern Cayuga. In western New York...Allegany...Livingston...Monroe...Ontario and Wayne. * Through late tonight. * Another round of moderate to heavy rain is expected late this afternoon and evening across the Genesee Valley and western Finger Lakes. Additional rainfall amounts of 0.50 to 1.0 inch are expected, with locally higher amounts if thunderstorms develop. This rain will fall on already saturated soil from heavy rain last night. The flood threat will end late this evening when rain changes over to snow before ending. * Excessive runoff from additional heavy rainfall may result in flooding of low lying areas, small streams, and urban areas. Larger rivers may also experience significant rises. Flash flooding is possible if thunderstorms develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$
274 WGUS61 KBUF 212342 FFABUF Flood Watch National Weather Service Buffalo NY 642 PM EST Fri Dec 21 2018 NYZ003>005-013-014-021-220600- /O.CON.KBUF.FA.A.0008.000000T0000Z-181222T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 642 PM EST Fri Dec 21 2018 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... The Flood Watch continues for * Portions of central and western New York...including the following counties...in central New York...Northern Cayuga. In western New York...Allegany...Livingston...Monroe...Ontario and Wayne. * Until 1 AM EST Saturday. * Another round of moderate to heavy rain will continue this evening across the Genesee Valley and western Finger Lakes. Rainfall amounts of 0.50 to 1.0 inch are expected this evening, with locally higher amounts in thunderstorms. This rain will fall on already saturated soil from heavy rain last night. The flood threat will end late this evening when rain changes over to snow before ending. * Excessive runoff from additional heavy rainfall may result in flooding of low lying areas, small streams, and urban areas. Larger rivers may also experience significant rises. Flash flooding is possible if thunderstorms develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$
532 WGUS61 KBUF 220221 FFABUF Flood Watch National Weather Service Buffalo NY 921 PM EST Fri Dec 21 2018 NYZ003>005-013-014-021-220330- /O.CAN.KBUF.FA.A.0008.000000T0000Z-181222T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 921 PM EST Fri Dec 21 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central and western New York has been cancelled. The axis of heavy rain has pushed to the east late this evening, and lingering light rain showers will change to snow through the night. $$ Thomas
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Dec 21, 12:37 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 21, 12:37 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1237 AM EST Fri Dec 21 2018
.SYNOPSIS...
A strong storm system will affect the region as an area of low
pressure moves from the southeast states to New England tonight
through Friday night. This will produce a soaking rain across the
region overnight, with a break during part of Friday, before more
rain moves in late Friday. Temperatures on Friday may spike toward
the 60 degree mark in the Genesee Valley and Finger Lakes region,
with 50s elsewhere. Lingering rain Friday night will end as some
wet snow into Saturday, with some minor accumulations possible
especially across higher terrain. Temperatures will return to near
average for the weekend through early next week.
&&
.NEAR TERM /THROUGH TODAY/...
Radar imagery showing widespread moderate to heavy rain across the
region, and this will last for several more hours through the wee
hours of the morning before a mid level dry slot developing over SW
PA overspreads the area.
Cyclogenesis will be underway through Friday as a surface low over
the deep south moves up the Appalachians into New England through
Friday night. Strong warm air advection with origins stretching back
to the Gulf of Mexico and Atlantic will bring a slug of anomalously
warm and moist air across the region with a period of heavy rain
overnight. A low level south-southeast jet may also bring some wind
gusts to near 40 mph overnight in some downslope regions east of
Lake Ontario, although the rain may inhibit the downward transport.
As is often the case, some gusty winds will be possible northeast of
the Chautauqua Ridge and into the Southtowns. The deepening system
should bring nearly an inch of rain to the region, with lower
amounts and downsloping region toward Niagara County and perhaps
north of the Finger Lakes region.
As the low and moves north of New York, the warm conveyer belt will
move up the Hudson, likely resulting in a period of dry weather
during Friday morning. This will allow some areas, particularly the
Genesee Valley and Finger Lakes region and possibly even areas East
of Lake Ontario to reach into the upper 50s or even into the lower
60s, getting close to some record values. Although there should be a
multi-hour break in the rain, it is expected to return in the
afternoon/late in the day as the leading edge of cold air advection
and an associated weak cold front begins to move in. This should
result in rain changing over to snow Friday night, but with little
if any accumulations except over higher terrain where an inch or so
is possible. Rainfall for this 2nd part of the storm will be
variable and location dependent, but roughly 0.1-0.5 seems
reasonable. Details of flood scenarios can be found in the Hydrology
section below.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Cold advection will be well underway going into Saturday as 850
mb temperatures drop steadily through the day and the coldest
lobe of air at the level in the region transits. On west-
northwesterly flow, this will allow for the lake-induced
unstable layer to muster enough depth to bifurcate the bottom of
the dendritic growth layer. The combination of decent
microphysics with reduced shear and upslope into the Chautauqua
Ridge and Tug Hill should allow for persistent snow showers in
these areas...with more scattered activity elsewhere. Given a
flow setup for multi-band activity and a lack of long duration
to the west-northwest flow regime, accumulations should be
fairly light, however a few inches will be possible in the
favored areas...with dusting/one half inch totals elsewhere.
A short period of drying and even some clearing will follow Saturday
night before an Alberta Clipper-type system approaches. Weak warm
advection off the deck will allow for light snow to develop as it
enters the picture during the afternoon on Sunday. Once again, even
with weak lift and saturation, efficient snow crystal growth with
the dentritic growth layer dipping into the lifting layer should
allow for some accumulation of snow. This will be largely modulated
by afternoon temperatures at least for a time, so the lower
elevations and more urban areas would be the least likely to see
accumulating snow, however as the system lingers into Sunday night
and eventually northwest flow lake effect snow showers become more
common in its wake, additional chances for accumulating snows exist
for the snow belts. That said, temperatures will likely be near
freezing or slightly above in the lower elevations and urban areas,
while across the higher terrain, temperatures should largely remain
below freezing, allowing for more efficient snow accumulation.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Moving on into the extended portion of the forecast...it still
appears that weak surface ridging and attendant drier air will
build across our region Christmas Eve...which should translate
into diminishing lake effect snow showers east and southeast of the
lakes...and mainly dry weather elsewhere. For Christmas Day and
Christmas Night...the guidance has come into a little better
agreement on the idea of another weak surface trough and modest
shortwave crossing our region...with stronger surface-based ridging
then building across our area on Wednesday. If realized...this
would result in a lower-end chance for some spotty light snow
showers Christmas Day and Christmas Night...followed by a return
to mainly dry weather on Wednesday.
After that...model disagreement creeps back in again with respect
to how quickly the aforementioned ridge departs late in the period...
and consequently allows a cutter-type low to approach our area from
the west. Given increasing uncertainty and lowering forecast
confidence...for now have just kept mainly dry weather in place
through Wednesday night...before re-introducing snow and rain
shower chances by Thursday.
As for temperatures...these should average out near normal through
Wednesday...before possibly climbing back to a little above normal
by next week Thursday.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Widespread moderate to heavy rain will continue through 09Z Friday
across the region with MVFR to IFR VSBY and a mix of MVFR and IFR
CIGS. The rain will begin to diminish in intensity and coverage by
early Friday morning as a mid level dry slot develops across the
area. The rain will diminish to at least scattered showers, and may
end altogether in some areas for a time during the middle of the day
Friday. VSBY will improve to mainly VFR as this occurs, with MVFR
CIGS at lower elevations and IFR across higher terrain.
Another period of rain will develop by mid to late afternoon across
the region, and continue through Friday night. The rain will begin
to change to wet snow by early evening across the western Southern
Tier near KJHW, with the change to snow then progressing to the
northeast across the region from late evening through the overnight.
VSBY will be a mix of VFR and MVFR in the rain, with IFR in the
snow. CIGS will drop to mainly IFR again Friday evening as the
second area of widespread precipitation develops, with some
improvement to MVFR by Saturday morning as the snow begins to taper
off.
Low level wind shear will continue through the rest of the overnight
and into Friday morning as a strong 60+ knot low level jet crosses
the region.
Outlook...
Saturday...MVFR/IFR with scattered snow showers, most numerous SE of
the lakes.
Sunday through Tuesday...MVFR with scattered to numerous snow
showers at times.
&&
.MARINE...
Low pressure will move from the southeast states towards the Mid
Atlantic through Friday. A brief period of stronger east winds will
develop late tonight and early Friday ahead of this system, with
Small Craft Advisory conditions along the south shore of Lake
Ontario.
Winds will then diminish quickly by Friday afternoon. The surface
low will exit into Quebec late Friday night and Saturday. West to
northwest winds will increase in the wake of the departing low,
bringing a round of higher end Small Craft Advisory conditions to
both Lakes Erie and Ontario late Friday night through Saturday
night.
&&
.HYDROLOGY...
Soaking rain will cross the region tonight through late Friday
night as a complex and strong low pressure system moves from the
southeast states to New England. The majority of the rain will
fall in two distinct batches, with an 8-12 hour break between.
The first batch of rain tonight will produce roughly an inch
across most of the region. The second batch of rain late Friday
and Friday night will produce roughly a half inch across much of
the region. This will bring rain totals to about 1.5 inches,
with locally higher or lower amounts due to upslope and
downslope processes.
If all of this rain fell in one batch, there would be greater
concern for flooding. The extended break between the two batches
of rain will help to spread out the runoff, reducing the risk
of any notable flooding. RFC forecasts keep all our river points
below flood stage, as do the majority of river ensemble
forecasts based on both NAEFS and SREF ensemble QPF. Small
streams will run high and there will be some ponding of water in
typical poor drainage areas, but at this time the risk of more
notable flooding is low.
Snowpack across the Tug Hill Plateau and western foothills of
the Adirondacks will add some runoff as snowmelt ramps up. 5-10
inches of snow remains in these areas, with snow water
equivalent in the 2- 3 inch range. This adds some concern east
of Lake Ontario, but it still appears the amount of runoff is
not enough to bring rivers and streams into flood. The Allegheny
will also run high. But along with other rivers, flooding is not
expected at this time.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for LOZ042-
043.
Small Craft Advisory until 10 AM EST this morning for
LOZ044-045.
&&
SYNOPSIS...Zaff
NEAR TERM...Hitchcock/TMA/Zaff
SHORT TERM...Fries
LONG TERM...JJR
AVIATION...Hitchcock
MARINE...Hitchcock/Zaff
HYDROLOGY...HitchcockHazardous weather outlook, Dec 20, 5:01 AM EST, 22 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 501 AM EST Thu Dec 20 2018 NYZ001>005-010>014-019>021-085-211015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 501 AM EST Thu Dec 20 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Periods of soaking rain will move across the region tonight through Friday night. The first batch of rain tonight will produce around an inch of rainfall on average, with the second round of rain late Friday and Friday night producing another half inch on average. Runoff from the moderate to heavy rain will result in ponding of water in poor drainage areas and elevated levels on creeks and rivers, but no significant flooding is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periods of soaking rain will move across the region tonight through Friday night. The first batch of rain tonight will produce around an inch of rainfall on average, with the second round of rain late Friday and Friday night producing another half inch on average. Runoff from the moderate to heavy rain will result in ponding of water in poor drainage areas and elevated levels on creeks and rivers, but no significant flooding is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-211015- Oswego-Jefferson-Lewis- 501 AM EST Thu Dec 20 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Periods of soaking rain will move across the region tonight through Friday night. The first batch of rain tonight will produce around an inch of rainfall on average, with the second round of rain late Friday and Friday night producing another half inch on average. Warmer temperatures will also result in melting snow across the Tug Hill Plateau and western foothills of the Adirondacks. Runoff from the moderate to heavy rain and snowmelt will result in ponding of water in poor drainage areas and elevated levels on creeks and rivers, but no significant flooding is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periods of soaking rain will move across the region tonight through Friday night. The first batch of rain tonight will produce around an inch of rainfall on average, with the second round of rain late Friday and Friday night producing another half inch on average. Warmer temperatures will also result in melting snow across the Tug Hill Plateau and western foothills of the Adirondacks. Runoff from the moderate to heavy rain and snowmelt will result in ponding of water in poor drainage areas and elevated levels on creeks and rivers, but no significant flooding is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 501 AM EST Thu Dec 20 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 3:11 AM EST | Small Craft Advisory | BUF | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.